Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 67, NWS Dodge City, KS

May 5, 2007Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 5, 2007, 1:37 PM CDT for Ellis County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2007, 1:37 PM CDT (18:37 UTC)
Expired
May 5, 2007, 2:15 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 1:50 PM CDTHAIL 0.887 Ssw Yocemento, KS
May 5, 2:15 PM CDTHAIL 0.758 S Ellis, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 9:51 AM CDTTornado Watch PDSSPC12 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3496 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
6.3
Supercell composite
22.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 051838
SVRDDC
KSC051-051915-
/O.NEW.KDDC.SV.W.0067.070505T1837Z-070505T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
137 PM CDT SAT MAY 5 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN CENTRAL KANSAS.

* UNTIL 215 PM CDT

* AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 11 MILES SOUTHWEST OF ANTONINO...MOVING 
  NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SCHOENCHEN...
  ANTONINO...
  YOCEMENTO...
  HAYS...
  CATHERINE...
  EMMERAM...
  RURAL RESIDENCES OF ELLIS COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR WEST CENTRAL KANSAS.

LAT...LON 3911 9958 3870 9958 3871 9905 3911 9906

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:13 AM CDT, 10 hours 24 minutes earlier.

Area forecast discussion, May 5, 3:13 AM CDT, 10 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 AM CDT SAT MAY 5 2007

.DISCUSSION...

DAYS 1-2...

THE 00Z RAOBS SHOWED AN INTENSE SHORTWAVE TROUGH OVER NEVADA WITH
125KT JET STREAK ON THE BACK SIDE. THIS SYSTEM HAS BEEN DIGGING
SE OVERNIGHT AND WILL EJECT RAPIDLY NNE ACROSS THE WESTERN HIGH
PLAINS TODAY. AS THIS TROUGH APPROACHES, MID LEVEL(700-600MB) COLD
ADVECTION, ALONG WITH 65 TO 70F SFC DEWPOINTS AND DAYTIME HEATING
WILL LEAD TO EXPLOSIVE INSTABILITY AND WEAK CAPPING. SEVERE
STORMS MAY ERUPT AS EARLY AS 12-14Z AS THE MID LEVEL COOLING
APPROACHES THE DRYLINE ALONG AND EAST OF A LBL TO GCK LINE.
MODEL SOUNDINGS FROM GCK SHOW VERY LOW LCL HEIGHTS AND NO
CONVECTIVE INHIBITION BY 12Z. MODEL SOUNDINGS FROM DDC ARE
STRONGLY CAPPED AT 12Z. SO IT APPEARS THAT STRONG CAP REMOVAL
WILL OCCUR FROM WEST TO EAST BY 12Z. SURFACE BASED CAPES WILL
REMAIN AROUND 3000 J/KG THIS MORNING. SHORTWAVE RIDGING WILL OCCUR
ACROSS WESTERN KS IN THE AFTERNOON AS Q-G FORCING SHIFTS INTO THE
CENTRAL AND NORTHERN PLAINS. HOWEVER, WITH WEAK CAPPING AND
EXPLOSIVE INSTABILITY, WEAK CONVERGENCE ALONG THE DRYLINE SHOULD
BE ENOUGH FOR A CONTINUATION OF ISOLATED TO SCATTERED SUPERCELL
STORMS AFTER 18Z ALONG AND EAST OF A LINE FROM WAKEENEY TO DODGE
CITY. 70-80KT 500MB WINDS SHOULD ALLOW FOR RAPID STORM MOTION(AT
LEAST FOR THIS PART OF THE COUNTRY) TO THE NNE AT 4O TO 50 MPH.
THESE STORMS WILL PRODUCE VERY LARGE HAIL AND EVEN TORNADOES.
GIVEN THE STRONG VERTICAL WIND SHEAR AND HIGH CAPES, STRONG
TORNADOES ARE POSSIBLE ANY TIME TODAY. THE SURFACE WINDS MAY BACK
MORE TO THE SE BY LATE AFTERNOON AND EVENING AS THE NEXT SHORTWAVE
TROUGH APPROACHES. THIS WILL KEEP THE SEVERE STORM CHANCES GOING
THROUGH THE NIGHT.

VERY FEW CHANGES WERE MADE TO THE GRIDS AS THE PREVIOUS FCST
LOOKS ON TRACK. STORMS WILL LINGER SUNDAY ALONG A SLOW MOVING
FRONT. SOME OF THESE COULD ALSO BE SEVERE, ESPECIALLY SOUTHEAST OF
A LINE FROM MEADE TO DODGE CITY TO HAYS.

DAYS 3-7...

NO CHANGES WERE MADE TO THE DAY 3-7 PERIOD.

&&

.AVIATION...

A SCATTERED TO BROKEN DECK OF LOW CLOUD WILL PERSIST THIS
MORNING. GIVEN THE FAIRLY WARM AIRMASS, CEILINGS(IN AREAS WITH
BROKEN CLOUD COVER) WILL GENERALLY STAY ABOVE 2000FT DESPITE THE
DEEP TROPICAL MOISTURE. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS
WILL DEVELOP BY MID TO LATE MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  63  72  54 /  40  40  60  50
GCK  81  57  68  50 /  30  20  50  40
EHA  79  53  65  49 /  10  10  40  30
LBL  82  58  69  50 /  30  20  50  40
HYS  80  65  73  55 /  40  70  70  60
P28  81  68  77  59 /  30  70  70  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/24
Hazardous weather outlook, May 5, 3:33 AM CDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
333 AM CDT SAT MAY 5 2007

KSZ030-031-043>046-062>066-075>081-085>090-060845-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-KEARNY-FINNEY-HODGEMAN-PAWNEE-
STAFFORD-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-STEVENS-
SEWARD-MEADE-CLARK-COMANCHE-BARBER-
333 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL ERUPT AFTER 7 AM THIS MORNING ALONG A LINE FROM LIBERAL
TO GARDEN CITY. THESE STORMS WILL SPREAD EAST THIS MORNING AND
THIS AFTERNOON. THE SEVERE STORMS WILL LIKELY CONTINUE THROUGH
TONIGHT AND WILL CONTAIN VERY LARGE HAIL AND TORNADOES. A FEW
STRONG TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE STORMS WILL LIKELY ERUPT AGAIN ON SUNDAY WITH LARGE
HAIL AND EVEN TORNADOES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED FROM 7 AM THIS MORNING THROUGH
TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-074-084-060845-
HAMILTON-STANTON-MORTON-
333 AM CDT SAT MAY 5 2007 /233 AM MDT SAT MAY 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED SINCE STORMS
ARE EXPECTED TO DEVELOP EAST OF THE AREA TODAY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, May 5, 11:19 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1119 AM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TORNADO          HOPEWELL                37.80N 98.98W
05/04/2007                   PRATT              KS   EMERGENCY MNGR

            *** 1 FATAL, 1 INJ *** HUSBAND KILLED AND WIFE INJURED
            WHEN HOUSE WAS DESTROYED. 2 HOUSES COMPLETELY DESTROYED,
            ONE GONE FROM ITS FOUNDATION AND NO REMAINS FROM THE
            HOUSE VISIBLE. ANOTHER HOUSE WITH ROOF RIPPED OFF, 1 MORE
            HOUSE PARTIALLY DESTROYED. NUMEROUS CENTER PIVOT
            IRRIGATION SYSTEMS MANGLED UP IN BALLS. TIME ESTIMATED.

&&

BURKE
Local storm report, May 5, 11:54 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 AM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             2 NE FORD               37.66N 99.73W
05/04/2007  E1.00 INCH       FORD               KS   PUBLIC

0900 PM     HAIL             2 SSW GARFIELD          38.05N 99.26W
05/04/2007  E1.75 INCH       PAWNEE             KS   PUBLIC

0925 PM     HAIL             4 NW MULLINVILLE        37.63N 99.53W
05/04/2007  E1.25 INCH       KIOWA              KS   PUBLIC

0930 PM     HAIL             2 ENE SPEARVILLE        37.86N 99.72W
05/04/2007  E1.00 INCH       FORD               KS   PUBLIC

0930 PM     HAIL             4 NE OFFERLE            37.93N 99.51W
05/04/2007  E1.75 INCH       EDWARDS            KS   PUBLIC

1000 PM     HAIL             1 N ROZEL               38.21N 99.40W
05/04/2007  E1.00 INCH       PAWNEE             KS   PUBLIC

1205 AM     HAIL             4 NNE LARNED            38.24N 99.07W
05/05/2007  E1.00 INCH       PAWNEE             KS   PUBLIC

&&

BURKE
Local storm report, May 5, 1:12 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
112 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     HAIL             5 S JETMORE             38.01N 99.89W
05/05/2007  E1.00 INCH       HODGEMAN           KS   PUBLIC

            ONE INCH HAIL AND VERY HEAVY RAIN

&&

JRJ
Local storm report, May 5, 1:17 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
117 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     HAIL             JETMORE                 38.08N 99.89W
05/05/2007  E1.00 INCH       HODGEMAN           KS   AMATEUR RADIO

            OBSERVED AT HIWAY 283 AND D ROAD.

&&

JRJ
Local storm report, May 5, 1:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
119 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HAIL             BAZINE                  38.45N 99.69W
05/05/2007  E1.25 INCH       NESS               KS   PUBLIC

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:27 PM CDTSevere Thunderstorm WarningDDCClark48 min
May 4, 7:55 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa50 min
May 4, 8:08 PM CDTSevere Thunderstorm WarningDDCClark, Comanche52 min
May 4, 8:13 PM CDTTornado WarningDDCClark, Comanche32 min
May 4, 8:32 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee43 min
May 4, 8:38 PM CDTTornado WarningDDCClark, Comanche37 min
May 4, 8:51 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa39 min
May 4, 8:55 PM CDTTornado WarningDDCClark, Comanche, Kiowa35 min
May 4, 9:11 PM CDTSevere Thunderstorm WarningDDCEllis, Trego19 min
May 4, 9:12 PM CDTSevere Thunderstorm WarningDDCPawnee19 min
May 4, 9:19 PM CDTTornado Warning EmergencyDDCKiowa41 min
May 4, 9:23 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman52 min
May 4, 9:45 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush45 min
May 4, 9:50 PM CDTTornado WarningDDCEdwards, Kiowa40 min
May 4, 10:14 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush46 min
May 4, 10:24 PM CDTTornado WarningDDCEdwards, Kiowa, Pratt, Stafford36 min
May 4, 10:29 PM CDTSevere Thunderstorm WarningDDCEllis, Rush31 min
May 4, 10:46 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego44 min
May 4, 10:54 PM CDTTornado WarningDDCEdwards, Pratt, Stafford36 min
May 4, 11:22 PM CDTTornado WarningDDCEdwards, Pawnee, Stafford38 min
May 4, 11:23 PM CDTSevere Thunderstorm WarningDDCTrego9 min
May 4, 11:39 PM CDTSevere Thunderstorm WarningDDCRush36 min
May 5, 12:01 AM CDTSevere Thunderstorm WarningDDCPawnee29 min
May 5, 12:04 AM CDTTornado WarningDDCStafford41 min
May 5, 12:25 AM CDTSevere Thunderstorm WarningDDCPawnee, Rush50 min
May 5, 12:42 AM CDTSevere Thunderstorm WarningDDCEllis18 min
May 5, 10:08 AM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 18 more9 hr
May 5, 12:15 PM CDTSevere Thunderstorm WarningDDCHodgeman45 min
May 5, 12:28 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Meade47 min
May 5, 12:46 PM CDTSevere Thunderstorm WarningDDCNess, Trego44 min
May 5, 1:01 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Trego44 min
May 5, 1:16 PM CDTSevere Thunderstorm WarningDDCClark, Ford44 min
May 5, 1:28 PM CDTSevere Thunderstorm WarningDDCClark47 min
May 5, 1:58 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush31 min
May 5, 1:58 PM CDTSevere Thunderstorm WarningDDCFord47 min
May 5, 2:10 PM CDTSevere Thunderstorm WarningDDCRush35 min
May 5, 2:12 PM CDTSevere Thunderstorm WarningDDCEllis33 min
May 5, 2:17 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa28 min
May 5, 2:38 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee37 min
May 5, 2:44 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Kiowa46 min
May 5, 2:50 PM CDTSevere Thunderstorm WarningDDCClark, Comanche40 min
May 5, 3:13 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush47 min
May 5, 3:29 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa46 min
May 5, 4:16 PM CDTSevere Thunderstorm WarningDDCPratt44 min
May 5, 4:38 PM CDTTornado WarningDDCPratt37 min
May 5, 4:58 PM CDTTornado WarningDDCPratt, Stafford32 min
May 5, 5:03 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa27 min
May 5, 5:13 PM CDTTornado WarningDDCEdwards, Kiowa32 min
May 5, 5:22 PM CDTTornado WarningDDCStafford23 min
May 5, 5:25 PM CDTSevere Thunderstorm WarningDDCClark, Comanche50 min
May 5, 5:29 PM CDTTornado WarningDDCStafford31 min
May 5, 5:30 PM CDTTornado WarningDDCEdwards30 min
May 5, 5:34 PM CDTTornado WarningDDCClark, Comanche26 min
May 5, 5:46 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa44 min
May 5, 5:59 PM CDTTornado WarningDDCStafford16 min
May 5, 6:01 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee44 min
May 5, 6:07 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa38 min
May 5, 6:13 PM CDTTornado WarningDDCPawnee32 min
May 5, 6:28 PM CDTTornado WarningDDCPawnee16 min
May 5, 6:37 PM CDTTornado WarningDDCComanche, Kiowa23 min
May 5, 6:41 PM CDTTornado WarningDDCKiowa34 min
May 5, 6:57 PM CDTTornado WarningDDCEdwards, Pawnee48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.